West Virginia, 2024

Flash Flood in West Virginia, July 22, 2024

July 22, 2024 · NWS RLX · 1 event in 1 county or zone

In the midst of a stationary frontal boundary promoting showers and storms across West Virginia on the morning of July 22nd, an isolated instance of flash flooding occurred in the Beckley area of West Virginia. Heavy rainfall accompanying convective activity early that morning yielded minor creek flooding in Raleigh County, which spilled onto Robert C Byrd Drive where it intersects with Ewart…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

In the midst of a stationary frontal boundary promoting showers and storms across West Virginia on the morning of July 22nd, an isolated instance of flash flooding occurred in the Beckley area of West Virginia. Heavy rainfall accompanying convective activity early that morning yielded minor creek flooding in Raleigh County, which spilled onto Robert C Byrd Drive where it intersects with Ewart Avenue. High water issues dragged on into the morning rush hour before gradually tapering down in response to the creek returning to its banks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 22, 5:48 AM EST, 46 minutes earlier.

Area forecast discussion, Jul 22, 5:48 AM EST, 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
648 AM EDT Mon Jul 22 2024

.SYNOPSIS...
More showers and storms expected today. Looking unsettled this
week with chances for showers and thunderstorms each afternoon
courtesy of a stationary boundary overhead.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 557 AM Monday...

Updated PoPs as a line of showers and thunderstorms has moved
into the forecast area out of eastern Kentucky. Seeing steady
clusters of lightning with more organized cells from Wayne
County, WV over to Wyoming County, WV.

As of 244 AM Monday...

Key Points:

   * Scattered showers and thunderstorms today with a stationary
     boundary.

   * Severe weather not expected.

   * There is a marginal risk for excessive rainfall across a
     bulk of the area today.

   * Heavy rainfall could create instances of localized to
     isolated flash flooding.

   * More likely across portions of the mountains.

Stationary boundary along our southeastern border will create
scattered showers and thunderstorms today as it creeps slightly
more northward through the day. Severe weather is not expected,
but heavy downpours will occur within more organized cells with
precipitable water values between 1.50" and 2.00" inches.

QPF output shows a bullseye of over an inch of rainfall across
portions of the northeastern mountains today. This includes
Pocahontas, Randolph, Nicholas and Webster Counties. 1 hr FFG
is between 1.50" and 2.00" inches across these areas with 3 hour
FFG between 2.00" and 2.50" inches. That said, the area should
be able to handle most of the rainfall it receives, especially
with how dry conditions have been until recently. Will still
have to maintain unwavering hydro watch across this area later
as high rainfall rates could create some drainage issues
regardless of higher FFG.

WPC has hoisted a marginal risk for excessive rainfall across a
bulk of the area; minus SE Ohio, NE Kentucky and portions of
West Virginia along the Ohio River. A slight risk remains due
east of the area, but will have to monitor how these showers and
storms progress as to whether or not the mountains need an
upgrade from the marginal risk that is in place. Nonetheless,
localized to isolated flash flooding is a possibility for
locations that see repeated rounds of heavy rainfall today as it
could quickly deplete the FFG.

Hot and muggy conditions today with abundant moisture across the
area. Cloud cover will keep temperatures a few degrees below normal
today with low to mid 80s across the lowlands. The mountains
will range from the higher 60s into the lower 80s.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 250 AM Monday...

Tuesday and Wednesday currently look to be carbon copies of each
other, as we remain under upper-level SW'ly flow with a stalled
upper-level trough over the Great Lakes and a surface front ever
so slowly pushing eastward. Both days should see numerous
afternoon showers and thunderstorms in the mountains, with more
isolated to scattered activity in the lower elevations. WPC also
has a Marginal excessive rainfall risk mainly for the mountain
counties both days days, but a lot of that risk may depend on
how much rain falls on Monday to prime the soils and knock down
flash flood guidance. Regardless, with PWAT values of 1.5-20
inches both days, the potential is there for any thunderstorms
to contain locally heavy rainfall.

High temps look to be pretty typical for this time of year, with
low to mid-80s in the lower elevations, and upper 60s to 70s for
the central and northern mountains. Moisture in the warm sector
ahead of the late week front will keep overnight lows in the
mid-60s to around 70 degrees for lower elevations, which is
around or slightly milder than normal.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 310 AM Monday...

The upper-level trough may finally budge Wednesday night into
Thursday, and help the cold front to approach and pass through
the CWA on Thursday afternoon and evening. As a result,
Thursday will likely see the most widespread shower and
thunderstorm activity of the week as the front provides some
extra lift in the warm, moist air. Of course, we'll have to keep
an eye on the timing of all these moving parts, as the
'unsticking' of stationary features can be hard for models to
pick up on sometimes, but with models in fairly good agreement,
confidence is about as high as can be expected for Day 4. The
core of the dry air behind the front looks to be directed a bit
north of us, more over PA and NY, but we'll still see some
influence from the surface high to the north and the upper-level
ridging to bring an overall reduction in showers and storms for
Friday into the weekend. That said, as of right now we can't
rule out a stray shower or storm in our far southern counties,
so chance POPs are maintained each afternoon to end the period.

With widespread clouds and precip expected on Thursday, high
temps are forecast a bit below normal for much of the area -
generally lower 80s at lower elevations, and mid-60s to mid-70s
in the mountains. Friday may be fairly similar behind the week
cold front. The potential for increased sunshine over the
weekend brings upper 80s to around 90 degrees back in play.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
As of 647 AM Monday...

Showers and thunderstorms are moving across the area this
morning, originating from eastern Kentucky and Ohio along a
stationary front. Coverage will continue to increase through the
morning as the front moves across our area.

Locations farther east such as BKW, CKB and EKN will likely see
more coverage and restrictions from storms this afternoon. MVFR
and IFR restrictions are possible in and around any
thunderstorms.

Surface flow will be light to calm this morning, then pick up
out of the south-southwest after sunrise, speeds will remain
light. Winds will be erratic and vary in and around
thunderstorms.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing, location and intensity of
showers/thunderstorms today may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EDT 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  L    L    M    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  M    M    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  M    L    M    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z TUESDAY...
Brief IFR conditions are possible each afternoon and evening
Tuesday through Thursday in and around any thunderstorms.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...FK/LTC
NEAR TERM...LTC
SHORT TERM...FK
LONG TERM...FK
AVIATION...LTC
Hazardous weather outlook, Jul 22, 2:17 AM EST, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
317 AM EDT Mon Jul 22 2024

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>031-
230730-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-
317 AM EDT Mon Jul 22 2024

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central, northern, southern and western West
Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered showers and thunderstorms are expected each afternoon
Tuesday through Thursday with a stationary boundary. Daily heavy
rainfall could lead to flash flooding concerns, particularly later
in the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ003-004-WVZ032>034-039-040-515>526-230730-
Dickenson-Buchanan-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
317 AM EDT Mon Jul 22 2024

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central, northeast, northern, southeast and southern
West Virginia.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms could contain heavy downpours
today. Localized to isolated flash flooding is possible for locations
that receive repeated rounds of heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered showers and thunderstorms are expected each afternoon
Tuesday through Thursday with a stationary boundary. Daily rounds of
heavy rainfall could lead to flash flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Charleston,WV radar (KRLX), 74 km away, was scanning. The volume nearest the first event began at 11:34 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Raleigh

When
July 22, 6:34 AM EST to 9:45 AM EST
Where
Raleigh County, 1.05 mi SW of Skelton to 0.51 mi WSW of Skelton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.791, -81.196

High water was observed at the intersection of Robert C Byrd Drive and Ewart Avenue.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2024Every state in 2024This day in weather historyWarnings in West Virginia, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1192010.